Alert archive / Florida / Dense Fog Advisories in 2020

Dense Fog Advisory 21, NWS Mobile, AL

March 18, 2020Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this dense fog advisory at Mar 18, 2020, 1:57 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Mar 18, 2020, 3:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 1:57 AM CDT (06:57 UTC)
In effect from
Mar 18, 2020, 3:00 AM CDT
Expired
Mar 18, 2020, 9:35 AM CDT
In force
7 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS74 KMOB 180657
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
157 AM CDT Wed Mar 18 2020

ALZ261>266-FLZ201>206-181500-
/O.NEW.KMOB.FG.Y.0021.200318T0800Z-200318T1500Z/
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile, 
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, 
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, 
Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, 
Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, and Wright
157 AM CDT Wed Mar 18 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of southwest Alabama and northwest Florida.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
733 
WWUS74 KMOB 181435
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
935 AM CDT Wed Mar 18 2020

ALZ261>266-FLZ201>206-181545-
/O.CAN.KMOB.FG.Y.0021.000000T0000Z-200318T1500Z/
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile, 
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, 
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, 
Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, 
Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, and Wright
935 AM CDT Wed Mar 18 2020

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved through mid morning as fog continues 
to lift. Therefore, the Dense Fog Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Mar 18, 12:07 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 18, 12:07 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1207 AM CDT Wed Mar 18 2020

.AVIATION...
06Z issuance...IFR to LIFR cigs and visibilities through about
18.14z then MVFR to VFR cigs through 19.06z. Lower cigs and
visibilities mainly in low stratus and fog forming after midnight
tonight lifting by 18.13z. Winds will be light and variable
through about 18.14z then mostly southeast at 6 to 12 knots
through 19.00z diminishing to 5 knots or less through 19.06z.
32/ee

&&

.PREV DISCUSSION... /issued 936 PM CDT Tue Mar 17 2020/

NEAR TERM UPDATE /Now Through Wednesday/...A deep southwesterly
wind flow aloft will develop tonight and persist through Wed
ahead of an upper level trough over the western conus. This flow
will keep a mix of clouds over the region through Wed. A persistent
surface ridge of high pressure will continue to stretch from the
eastern seaboard to the north central Gulf States through the near
term period, maintaining a light, moist southerly wind flow near
the surface through Wed afternoon. Aside from a few light rain
showers or thunderstorms developing mostly west of the Alabama
River basin on Wed relatively dry conditions for most locations
will persist through the remainder of the near term period.
Surface dewpoints will be slightly higher compared to yesterday
through the near period, especially over southern portions of the
region, favoring an increased potential of fog development early
Wed morning with locally dense fog possible especially along the
I-10 corridor stretching south the coast. Temperatures will
continue to be well above seasonal norms with lows ranging from
the low to mid 60s for most locations by early Wed morning. Highs
Wed will climb to the low to mid 80s for all inland areas and the
mid to upper 70s along the immediate coast. /22/32

SHORT TERM /Wednesday night Through Friday night/...An upper
ridge will continue to dominate over the southeastern US as a a
couple weak upper shortwaves move through weak southwesterly flow.
The bulk of the lift will be well displaced to our north on
Wednesday and Thursday and as a result most areas will remain dry.
At the surface a weak boundary will begin to slowly push southeast
out of the Mid-Mississippi valley by Thursday as the surface ridge
breaks down over the Mid-Atlantic. Due to the slowly advancing
front and best synoptic scale ascent, really only expect a few
showers over our far northeastern areas Wednesday and Thursday.
However, this will begin to change on Friday as a stronger upper
wave moves through the upper pattern and puts a little boogie in
the boundary. With the surface boundary moving into our area from
the northwest, rain chances will slowly increase from northwest to
southeast throughout the day on Friday.

Temperatures will remain in the mid 80s inland to low 80s at the
coast as southerly surface flow increases ahead of the approaching
shortwave. Lows will remain mild as well with dewpoints rising
throughout the period. Expect mid to upper 60s along the coast and
mid 60s inland. BB/03

EXTENDED TERM /Saturday Through Tuesday/...Looking ahead there
will be plenty of opportunities to find the pot of gold at the
end of the rainbow because rain chances will be on the rise
through the weekend. The upper ridge that has been anchored over
the central Gulf will continue through the first half of the
weekend. A strong shortwave moving through the Great Lakes region
during the short-term will continue eastward allowing for a weak
surface boundary to sag into the area. The upper ridge will
flatten out and retreat back towards the Bay Of Campeche.

Rain chances will be the highest on Saturday as the front moves
into the area and the upper forcing is the strongest. Showers and
a few thunderstorms will be possible especially over the
northwestern half of the area. Rain chances will continue through
the weekend but the best chances will be localized to where the
surface boundary sets up. This will likely be over the northern
half of our area but we really won't know how far south the
boundary will move until we get a little closer. By Tuesday, rain
chances will begin to back off as the one last shortwave moves to
our north and the upper ridge begins to re-strengthen over the
Gulf.

With the upper ridge retreating back west a bit, temperatures may
come back down into the 60s and 70s before coming back up into the
mid 80s early next week. Lows will remain on the mild side given
the steady southerly surface flow feeding low-level gulf moisture
into the area. BB/03

MARINE...A light to occasional moderate southerly to southeasterly
flow will persist through Friday night as a surface ridge remains
across the northeastern gulf. A northerly to easterly flow will
follow over the weekend as a cold front slips into the northern gulf.
Patchy fog is possible late tonight and Wednesday night over area
bays and near shore waters, mainly across the western Florida
Panhandle. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 17, 5:57 AM CDT, 20 hours before
Hazardous Weather Outlook
National Weather Service Mobile AL
557 AM CDT Tue Mar 17 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
557 AM CDT Tue Mar 17 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Patchy fog, possibly dense in some isolated locations near the
coast, should be expected this morning and again tonight. This
could result in hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog, possibly dense in some isolated locations near the
coast, could be possible Wednesday through Friday, especially at
night and near the coast. This could result in hazardous driving
conditions.

There will be a Moderate Risk of rip currents along area beaches
Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-181100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
557 AM CDT Tue Mar 17 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Patchy fog, dense in some locations, should be expected this
morning and again tonight across bays, sounds, and near shore
waters. This could be a hazard to marine navigation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog, dense in some locations, will be possible Wednesday
through Friday, especially at night, across bays, sounds, and
near shore waters.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:58 AM CDTMarine Dense Fog AdvisoryMOB8 hr
Mar 18, 11:34 AM CDTRip Current StatementMOBBaldwin, Mobile66 hr

Nearby

Dense Fog Advisories in Florida, 2020Dense Fog Advisories in Alabama, 2020Every dense fog advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.